Oklahoma, 2017

Wildfire in Oklahoma, March 14, 2017

March 14, 2017 · NWS OUN · 1 event in 1 county or zone

Grass fires burned 338 acres and destroyed one structure in Atoka county on the 14th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Grass fires burned 338 acres and destroyed one structure in Atoka county on the 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 14, 11:44 AM CST, 16 minutes earlier.

Area forecast discussion, Mar 14, 11:44 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1244 PM CDT Tue Mar 14 2017

.AVIATION...
As surface high pressure builds southward from the Upper
Midwest, the wind will shift to the east and northeast.
Meanwhile, high and mid clouds will produce VFR ceilings,
especially across north central Oklahoma where lower
ceiling heights are expected.  Late tonight into
early Wednesday, moisture return will result in
additional clouds and VFR ceilings across western north
Texas and western Oklahoma.

&&

&&

.PREV DISCUSSION... /issued 1029 AM CDT Tue Mar 14 2017/

UPDATE...
Lowered afternoon highs in parts of northwestern Oklahoma. Made
other adjustments mainly to lower sky cover today.

DISCUSSION...
A cool and dry day with light winds will continue today.

Made the temperature adjustments based on latest HRRR guidance and
latest surface observations as surface temperatures were still
holding in the upper 30s at 1020 am. Thus, think highs will be a
bit cooler in northwestern Oklahoma than previously forecast.

Skies will remain mostly sunny today except northeast of a
Cherokee to Stillwater line where thicker mid level cloud cover
will continue.

Products will be updated shortly.

MBS

PREV DISCUSSION... /issued 556 AM CDT Tue Mar 14 2017/

DISCUSSION...

AVIATION... /For the 12z TAFs/
VFR conditions are expected to prevail through the TAF period.
Cirrus in northwesterly flow will continue and should be thickest
over central Oklahoma TAF sites. Light east winds will become
southeasterly this afternoon and then back to easterly tonight.

Wichita Falls, Hobart, Clinton TAF: Moisture advection toward the
end of the TAF period could result in some stratus. There is a
very low probability of ceilings being MVFR after about 09z
Wednesday.

BRB

PREV DISCUSSION... /issued 353 AM CDT Tue Mar 14 2017/

DISCUSSION...

A fairly quiescent weather pattern is expected the next
several days with temperatures being the primary sensible change.
Temperatures will be below mid-March normals until a warming
trend arrives for the latter half of the week. Much above normal
temperatures are expected Sunday and Monday (the two warmest days
of the next seven). Minor precipitation chances exist on Friday
and Friday across mainly southeast portions of the area. Otherwise
periods of clouds will occur. First, cirrus today and eventually
low clouds possibly as early as tomorrow morning but more likely
Thursday morning.

Latest surface analysis indicates large surface high pressure
area centered over southeast Manitoba and extending southward
through much of the eastern Great Plains. An amplified upper flow
pattern with a significant trough in the east and a ridge in the
west will keep our region in northwesterly flow through Wednesday.
By Thursday, a deep low in the Canadian Maritimes will slowly
continue eastward and the western ridge will deamplify. Strengthening
southeasterly low level flow should bring an increase in moisture
by early Thursday morning. This could result in at least some low
stratus and possibly enough low level saturation for drizzle
across south-central and southeast Oklahoma. Mid-levels appear
too warm/dry for convection Thursday.

A weak shortwave trough will approach late in the day and then
cross the area Friday. This may bring just enough ascent to errode
the capping warm layer, and in combination with continued low
level moist advection/destabilization could result in some showers
and thunderstorms Friday afternoon and evening, especially across
the southeast portion of the area. Rain chances should quickly
end Friday night as the shortwave departs and mid-level heights
build in its wake. In fact, amplifying ridge moving across the
area this weekend will bring significant 500 mb height anomalies
and a much warmer pattern. Once low level flow veers some and
strengthens in response to central High Plains lee cyclogenesis
late Sunday and Monday we could easily see high temperatures well
into 80s across much of the area. Ensemble-SAT from NAEFS
indicates near 99th percentile 850 mb temperatures across
northwest Oklahoma on Sunday.

BRB

FIRE WEATHER...
Strengthening southerly winds Thursday could be sustained around
20 to 25 mph for a period during the afternoon. Fortunately, low
level moisture should be increasing and this will keep minimum
relative humidity values from about 35 to 45 percent across most
of western Oklahoma and western north Texas. Still, given the warm
anomalies (temperatures 15-20 degrees above mid-March normals),
elevated fire weather conditions could develop. Latest ERC-G
values across western Oklahoma are near normal but could rise to
slightly above normal by Thursday.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  35  58  47  72 /   0   0  10  10
Hobart OK         35  60  48  77 /   0   0   0   0
Wichita Falls TX  40  66  51  79 /   0   0  10  10
Gage OK           30  62  43  83 /   0   0   0   0
Ponca City OK     29  54  43  71 /   0   0  10  10
Durant OK         37  58  46  69 /   0   0  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, Mar 14, 11:08 AM CST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1208 PM CDT Tue Mar 14 2017

OKZ004>048-050>052-TXZ083>090-151715-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1208 PM CDT Tue Mar 14 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Thunderstorms are possible across portions of the area Friday and
Friday night. Severe thunderstorms are not expected.

.Fire Weather...
Warm temperatures and gusty south winds will combine to elevate
the fire danger on Thursday and again next Sunday, mainly across
western parts of Oklahoma and western north Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

MBS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Atoka

When
March 14, 12:00 PM CST to 6:00 PM CST
Where
Atoka forecast zone
Reported by
Park/Forest Service
Coordinates
34.374, -96.038 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683774.